Monday, April 5, 2010

Losing Sarah

Our collective hearts at The Coleman Institute were broken last week when we received the news that one of our beloved patients had died. Sarah was 25 and had detoxed in January from heroin. At her last visit for her 3rd naltrexone implant, she reported that she’d been going to 3 meetings a week, was seeing a counselor, and felt better than she’d felt in a long time.

She was one week overdue for her 4th naltrexone implant; she’d cancelled her appointment. Although we haven’t heard conclusively, her death was likely due to an overdose.

One of the messages we reinforce with our patients is the healing process of the brain. Using narcotics depletes the brain of natural dopamine, which is the neurotransmitter responsible for pleasure. It can take over a year for the brain’s natural dopamine to be restored and this is why we are so adamant about patient’s returning to TCI for an implant every two months for a year. During this time it is vital to be in a good recovery program.

When a person has not used heroin for a couple months, whether or not they have a naltrexone implant, he/she is extremely vulnerable to overdose.

Sarah was the first patient we’ve lost since I started working with Dr. Coleman two years ago. She will always have a place in my heart and her story inspires me to reach out to others who are desperately trying to live a rich life of recovery.

No comments:

Post a Comment